Alert archive / South Dakota / High Wind Warnings in 2020

High Wind Warning 1, NWS Aberdeen, SD

January 17, 20208 counties in South Dakota

NWS Aberdeen, SD issued this high wind warning at Jan 17, 2020, 2:31 AM MST for 8 counties in South Dakota. It took effect at Jan 17, 2020, 5:00 PM MST. It was in force for 12 hr. 18 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 17, 2020, 2:31 AM MST (09:31 UTC)
In effect from
Jan 17, 2020, 5:00 PM MST
Expired
Jan 18, 2020, 5:00 AM MST
In force
12 hr
Issued by
NWS Aberdeen, SD

Counties Corson County, SD, Dewey County, SD, Hughes County, SD, Jones County, SD, Lyman County, SD, Potter County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 181 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 17, 6:07 PM MSTNON-TSTM WND GST 5213 Nnw Sansarc, SDMESONET STATION 168 FOSTER BAY (SDDOT).
Jan 17, 6:17 PM MSTNON-TSTM WND GST 5410 Sw Chantler Creek Re, SDMESONET STATION 202 HAYES (SDDOT).
Jan 17, 6:52 PM MSTHIGH SUST WINDS 4310 Sw Chantler Creek Re, SDMESONET STATION 202 HAYES (SDDOT). PEAK GUSTS OF 54MPH AT TIME OF OBSERVATION.
Jan 17, 6:53 PM MSTNON-TSTM WND GST 522 Ene Pierre, SDASOS STATION KPIR PIERRE MUNI AP.
Jan 17, 6:57 PM MSTNON-TSTM WND GST 529 Nnw Vivian, SDMESONET STATION 13 VIVIAN (SDDOT).
Jan 17, 6:57 PM MSTNON-TSTM WND GST 532 S Gorman, SDMESONET STATION 212 AGAR (SDDOT).
Jan 17, 7:15 PM MSTSNOW 2.5Gettysburg, SDRELAYED VIA SOCIAL MEDIA. SIGNIFICANT VISIBILITY REDUCTIONS AS WELL WITH INCREASING WIND.
Jan 17, 7:22 PM MSTNON-TSTM WND GST 525 Wnw Mclaughlin, SDMESONET STATION 205 MCLAUGHLIN (SDDOT).
Jan 17, 7:30 PM MSTBLIZZARD5 W Gettysburg, SDSHERIFF HAS 20 FT VISIBILITY. VEHICLE IN DITCH AT HWY 212 AND 83 JUNCTION.
Jan 17, 7:42 PM MSTNON-TSTM WND GST 521 Ne Ridgeview, SDMESONET STATION SD560 RIDGEVIEW.
Jan 17, 7:52 PM MSTNON-TSTM WND GST 623 Se Reliance, SDMESONET STATION 54 RELIANCE (SDDOT).
Jan 17, 7:59 PM MSTNON-TSTM WND GST 5713 N Vivian, SDMESONET STATION RFPS2 VIVIAN 13 N.
Jan 17, 8:07 PM MSTHIGH SUST WINDS 4113 Nnw Sansarc, SDMESONET STATION 168 FOSTER BAY (SDDOT). PEAK WIND GUST OF 55MPH AT TIME OF OBSERVATION.
Jan 17, 8:17 PM MSTHIGH SUST WINDS 445 Wnw Mclaughlin, SDMESONET STATION 205 MCLAUGHLIN (SDDOT). MAXIMUM GUST 56MPH.
Jan 17, 9:51 PM MSTHIGH SUST WINDS 441 Ne Ridgeview, SDMESONET STATION 204 RIDGEVIEW (SDDOT). MAXIMUM GUST 54MPH AT TIME OF OBSERVATION.
Jan 17, 10:40 PM MSTHIGH SUST WINDS 412 Ene Pierre, SD
Jan 17, 11:06 PM MSTHIGH SUST WINDS 4011 S Bullhead, SDMESONET STATION GRRS2 BULLHEAD 10 S. GUST OF 50MPH AT TIME OF OBSERVATION.
Jan 18, 2:56 AM MSTHIGH SUST WINDS 424 W Trail City, SDMESONET STATION 178 TRAIL CITY (SDDOT). MAXIMUM GUSTS OF 50MPH AT 252AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 509 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
509 m²/s²
0-3 km storm-relative helicity
771 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WWUS73 KABR 170931
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
331 AM CST Fri Jan 17 2020

SDZ003-015-016-033>035-045-048-171745-
/O.NEW.KABR.HW.W.0001.200118T0000Z-200118T1200Z/
Corson-Dewey-Potter-Stanley-Sully-Hughes-Jones-Lyman-
Including the cities of Indian Memorial Rec Area, Wakpala, 
Thunder Hawk, Laplant, Promise, Parade, Ridgeview, Gettysburg, 
Hoven, Chantler Creek Recreation Area, Fort Pierre, 
Mission Ridge, Wendte, West Shore Rec Area, Cow Creek Rec Area, 
Okobojo Creek Rec Area, Onida, Grey Goose, Pierre, Murdo, 
Van Metre, Westover, Capa, Tailwaters Rec Area, 
Counselor Creek Recreation Area, Lower Brule, Presho, Iona, 
and Oacoma
331 AM CST Fri Jan 17 2020 /231 AM MST Fri Jan 17 2020/

...HIGH WIND WARNING IN EFFECT FROM 6 PM CST /5 PM MST/ THIS
EVENING TO 6 AM CST /5 AM MST/ SATURDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Corson, Dewey, Potter, Stanley, Sully, Hughes, Jones 
  and Lyman Counties.

* WHEN...From 6 PM CST /5 PM MST/ this evening to 6 AM CST /5 AM 
  MST/ Saturday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Some blowing snow may occur where light
  snow falls today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

SD
3 follow-up statements
043 
WWUS73 KABR 171719
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1119 AM CST Fri Jan 17 2020

SDZ003-015-016-033>035-045-048-180130-
/O.CON.KABR.HW.W.0001.200118T0000Z-200118T1200Z/
Corson-Dewey-Potter-Stanley-Sully-Hughes-Jones-Lyman-
Including the cities of Indian Memorial Rec Area, Wakpala, 
Thunder Hawk, Laplant, Promise, Parade, Ridgeview, Gettysburg, 
Hoven, Chantler Creek Recreation Area, Fort Pierre, 
Mission Ridge, Wendte, West Shore Rec Area, Cow Creek Rec Area, 
Okobojo Creek Rec Area, Onida, Grey Goose, Pierre, Murdo, 
Van Metre, Westover, Capa, Tailwaters Rec Area, 
Counselor Creek Recreation Area, Lower Brule, Presho, Iona, 
and Oacoma
1119 AM CST Fri Jan 17 2020 /1019 AM MST Fri Jan 17 2020/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM CST /5 PM MST/
THIS EVENING TO 6 AM CST /5 AM MST/ SATURDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Jones, Corson, Potter, Lyman, Dewey, Sully, Hughes and 
  Stanley Counties.

* WHEN...From 6 PM CST /5 PM MST/ this evening to 6 AM CST /5 AM 
  MST/ Saturday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Some blowing snow may occur where light 
  snow falls today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

KF
070 
WWUS73 KABR 171935
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
135 PM CST Fri Jan 17 2020

SDZ016-034-035-180600-
/O.EXT.KABR.HW.W.0001.200118T0300Z-200118T1200Z/
Potter-Sully-Hughes-
Including the cities of Gettysburg, Hoven, Cow Creek Rec Area, 
Okobojo Creek Rec Area, Onida, Grey Goose, and Pierre
135 PM CST Fri Jan 17 2020

...HIGH WIND WARNING NOW IN EFFECT FROM 9 PM THIS EVENING TO 6 AM
CST SATURDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Potter, Sully and Hughes Counties.

* WHEN...From 9 PM this evening to 6 AM CST Saturday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Patchy to areas of blowing snow will be
  possible, especially across areas that received light snow
  today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

SDZ003-015-033-045-048-180600-
/O.CON.KABR.HW.W.0001.200118T0000Z-200118T1200Z/
Corson-Dewey-Stanley-Jones-Lyman-
Including the cities of Indian Memorial Rec Area, Wakpala, 
Thunder Hawk, Laplant, Promise, Parade, Ridgeview, 
Chantler Creek Recreation Area, Fort Pierre, Mission Ridge, 
Wendte, West Shore Rec Area, Murdo, Van Metre, Westover, Capa, 
Tailwaters Rec Area, Counselor Creek Recreation Area, 
Lower Brule, Presho, Iona, and Oacoma
135 PM CST Fri Jan 17 2020 /1235 PM MST Fri Jan 17 2020/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM CST /5 PM MST/
THIS EVENING TO 6 AM CST /5 AM MST/ SATURDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Jones, Corson, Lyman, Dewey and Stanley Counties.

* WHEN...From 6 PM CST /5 PM MST/ this evening to 6 AM CST /5 AM 
  MST/ Saturday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Patchy to areas of blowing snow will be
  possible, especially across areas that received light snow
  today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

KF
370 
WWUS73 KABR 181202
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
602 AM CST Sat Jan 18 2020

SDZ003-015-016-033>035-045-048-181315-
/O.EXP.KABR.HW.W.0001.000000T0000Z-200118T1200Z/
Corson-Dewey-Potter-Stanley-Sully-Hughes-Jones-Lyman-
Including the cities of Indian Memorial Rec Area, Wakpala, 
Thunder Hawk, Laplant, Promise, Parade, Ridgeview, Gettysburg, 
Hoven, Chantler Creek Recreation Area, Fort Pierre, 
Mission Ridge, Wendte, West Shore Rec Area, Cow Creek Rec Area, 
Okobojo Creek Rec Area, Onida, Grey Goose, Pierre, Murdo, 
Van Metre, Westover, Capa, Tailwaters Rec Area, 
Counselor Creek Recreation Area, Lower Brule, Presho, Iona, 
and Oacoma
602 AM CST Sat Jan 18 2020 /502 AM MST Sat Jan 18 2020/

...HIGH WIND WARNING HAS EXPIRED...

Gusty northwest winds around 40 MPH will continue for the next few
hours, but the highest winds are done.

$$

SD

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this high wind warning went out at Jan 16, 10:30 PM MST, 4 hours 1 minute earlier.

Area forecast discussion, Jan 16, 10:30 PM MST, 4 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1130 PM CST Thu Jan 16 2020

.UPDATE...
Issued at 530 PM CST Thu Jan 16 2020

Extended the winter weather advisory a county line west to account
for the bubble of strong winds in north central SD this evening
and the resultant blowing snow and reduced visibilities.
Otherwise, the forecast, while complex, remains on track.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 220 PM CST Thu Jan 16 2020

Forecast challenges revolve around multi-faceted winter storm
gathering strength over the swrn U.S.

Currently, temperatures are steadily warming through the teens and
low 20s across the swrn forecast zones and through the single digits
below zero across the nern two-thirds of the CWA. Strong south-
southeasterly winds have materialized today across central South
Dakota, and where there is blowable snowpack, this has caused areas
of blowing/drifting snow at ground level.

Later tonight, these strong southerly winds will relocated to the
eastern forecast zones and create some localized ground
blizzard/near ground blizzard conditions on the Prairie Coteau and
along the northwestern/northeastern facing slopes of the Coteau
(downslope winds). Friday morning will see an area of snow
developing/lifting north-northeast into the CWA, with the most snow
accumulation potential throughout the day on Friday into Friday
night ending up being east of a line from Britton to Clark. There
could even be some spotty freezing drizzle developing Friday morning
prior to the snowfall. While it is snowing on Friday, the strong
southerly winds will persist, so there will likely be periods of
blizzard or near blizzard conditions as a result from the
combination of falling and blowing snow. A winter weather advisory
and a winter storm warning have been posted to cover these
conditions early Friday morning through Friday evening.

Still carrying a winter storm watch for possible blizzard conditions
for late Friday night throughout the day Saturday, as stronger
northwest winds move into the region combined with falling snow and
blowing snow to create a widespread, long-fused period of blizzard
conditions. The falling snow should be tapering off Saturday
morning, but the strong winds and arctic cold air will promote a
favorable environment significant blowing snow/blizzard conditions
for several additional hours into Saturday afternoon.

With no snow falling and winds beginning to diminish Saturday night,
conditions should be improving. Although, the combination of
sustained winds of 5 to 20 mph and arctic cold air could result in
another period of wind chill values falling below -25F Saturday
night.

.LONG TERM...(Saturday through Thursday)
Issued at 220 PM CST Thu Jan 16 2020

The majority of this forecast period looks to remain rather quiet
and free from hazardous winter weather conditions with the exception
initially of some arctic chill.

A strong area of arctic high pressure will be building in on Sunday
across the Dakotas and into western Minnesota. Subzero temps and
enough of a wind Sunday morning will produce wind chill values into
the 25 to 30 below range, especially across our eastern zones. Some
gradual improvement is anticipated by the end of the day as winds
diminish. The cold, below normal temperatures look to stick around
through Monday before we transition into a warmer pattern toward mid
week. Sfc high pressure will slide off to our southeast to start the
workweek. We'll start to turn the corner, so to speak on the arctic
airmass, on Tuesday. Upper ridge builds overhead and southerly low
level flow should translate into daytime temps modifying back to mid
January norms if not potentially a bit above normal. These trends
look to hold through the end of the period. Dry conditions are
expected for the most part until very late in the term with a
possible return of some precip toward the end of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1128 PM CST Thu Jan 16 2020

Conditions will deteriorate as strong southeast winds cause IFR
blowing snow across the east tonight. MVFR/IFR cigs will move in
with the low on Friday. KABR and KATY will have IFR vsby most of
the day, especially after snow begins. Winds will be very strong
out of the northwest behind the low Friday evening, as well.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until midnight CST Friday night for
     SDZ004>006-009-010-017-018.

     Winter Storm Watch from late Friday night through Saturday
     afternoon for SDZ004>011-017>023-037.

     Winter Storm Warning until midnight CST Friday night for SDZ007-
     008-011-019>023.

     Winter Weather Advisory until midnight CST Friday night for
     SDZ036-037-048-051.

MN...Winter Storm Watch from late Friday night through Saturday
     afternoon for MNZ039-046.

     Winter Storm Warning from 6 AM Friday to midnight CST Friday
     night for MNZ039-046.

&&

UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...Vipond
AVIATION...Wise
Hazardous weather outlook, Jan 16, 1:39 PM MST, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
239 PM CST Thu Jan 16 2020

MNZ039-046-SDZ007-008-011-019>023-172045-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin-
Deuel-
239 PM CST Thu Jan 16 2020

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Strong southerly winds developing later tonight will cause areas of
blowing snow, and in some areas blizzard or near blizzard conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A winter storm warning and a winter storm watch for possible blizzard
conditions is in effect Friday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

SDZ004>006-009-010-017-018-036-037-048-051-172045-
Campbell-McPherson-Brown-Walworth-Edmunds-Faulk-Spink-Hyde-Hand-
Lyman-Buffalo-
239 PM CST Thu Jan 16 2020

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Strong southerly winds will cause areas of blowing snow, and in some
areas blizzard or near blizzard conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A winter weather advisory and a winter storm watch for possible
blizzard conditions is in effect Friday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

SDZ003-015-016-033>035-045-172045-
Corson-Dewey-Potter-Stanley-Sully-Hughes-Jones-
239 PM CST Thu Jan 16 2020 /139 PM MST Thu Jan 16 2020/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

While strong southerly winds persist into this evening, areas of
blowing snow will continue.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong northwest winds are expected Friday evening through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

Dorn

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 2:48 AM MSTBlizzard WarningABRBrown, Buffalo, Campbell, Clark, Codington, Day and 13 more38 hr

Nearby

High Wind Warnings in South Dakota, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.